Alert archive / Mississippi / Flash Flood Warnings in 2001

Flash Flood Warning 67, NWS Jackson, MS

September 2, 2001Leake County, Mississippi

NWS Jackson, MS issued this flash flood warning at Sep 2, 2001, 8:52 AM CDT for Leake County, Mississippi. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 2, 2001, 8:52 AM CDT (13:52 UTC)
Expired
Sep 2, 2001, 10:45 AM CDT
In force
113 min
Issued by
NWS Jackson, MS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Leake County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 1.9 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2001-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1055 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2001-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1055 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
564 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 021354
FFWJAN
MSC079-021545-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
852 AM CDT SUN SEP 2 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LEAKE COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 1045 AM CDT

* AT 852 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN 9 MILES NORTHEAST OF
  CARTHAGE...MOVING NORTHEAST AT 15 MPH.

RADAR ESTIMATED RAINFALL AMOUNTS OF 3 TO 4 INCHES HAD FALLEN SINCE 7 
AM. STORMS ARE REDEVELOPING OVER THE NORTHEASTERN PORTION OF LEAKE 
COUNTY AND AN ADDITIONAL 2 INCHES WILL BE POSSIBLE BY 10 AM.

VERY HEAVY RAIN FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.

LAT...LON 3271 8970 3269 8934 3292 8933 3293 8967

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 3:30 AM CDT, 5 hours 22 minutes earlier.

Area forecast discussion, Sep 2, 3:30 AM CDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
330 AM CDT SUN SEP 2 2001

A PLUME OF VERY MOIST AIR (PRECIPITABLE WATER VALUES > 2 IN)
CONTINUES TO STREAM NORTHEAST OVER THE LOWER MS VALLEY REGION AHEAD
OF A MID LEVEL TROF AXIS CURRENTLY SITUATED FROM ERN TX TO WRN TN.
MODELS ARE IN GENERAL AGREEMENT ON SHIFTING THE TROF AXIS SLOWLY
EASTWARD NEXT FEW DAYS. THE LATEST WV/IR LOOPS INDICATE TROF IS
ANCHORED SOMEWHAT BY A CLOSED CIRCULATION TO THE SOUTHWEST OF SHV.
THIS FEATURE AND THE DISPLACEMENT FROM NRN STREAM WESTERLIES WILL
ACT
TO SLOW ADVANCEMENT OF SRN END OF THE TROF. IN ANY CASE WILL NEED TO
EXTEND FLASH FLOOD WATCH FOR TODAY AND INCLUDE THE ENTIRE FORECAST
AREA. THANKS TO NEW/SHV/LZK FOR COORDINATION.

FOR TODAY...UPPER JET RIGHT ENTRANCE REGION DYNAMICS WILL CONTINUE
TO SUPPORT HEAVY/EXCESSIVE RAINFALL IN THE TROPICAL-LIKE AIRMASS.
GIVEN THE SLIGHT EASTWARD SHIFT IN MAIN TROF AXIS AND LOW LEVEL
INFLOW...HAVE DECIDED TO EXPAND WATCH EASTWARD TO COVER ENTIRE AREA.
ALL MAV/FWC GUIDANCE POPS ARE CATEGORICAL. FLASH FLOOD GUIDANCE
VALUES CONTINUE TO LOWER AFTER DAYS OF RAIN WITH HALF OF THE FORECAST
AREA IN <2 IN/HR CRITERIA. GUIDANCE TEMPS HAVE BEEN TOO HIGH AND
WILL CUT MOST PLACES.

FOR TONIGHT THRU MONDAY NIGHT...MODELS AGREE THAT GULF INFLOW WILL
RELAX A BIT...RESULTING IN A NOT QUITE SO MOIST AIRMASS. THE BEST
UPPER JET DYNAMICS WILL SHIFT EAST AS WELL AND THEREFORE DO NOT
EXPECT WIDESPREAD SHOWER/TSTM COVERAGE. PRECIP CHANCES DWINDLE TO
LESS THAN 30 PERCENT FOR MOST PART BY MON NIGHT.

IN THE EXTENDED...QUICK LOOK SHOWS 00Z UKMET/AVN RUNS ARE IN
AGREEMENT ON BUILDING UPPER RIDGE OVER SW/SRN PLAINS THEREBY
MAINTAINING GENERAL MIDLEVEL TROF VICINITY OF THE FORECAST AREA.
THIS SUPPORTS CURRENT EXTENDED WITH AFTN/EVNG CONVECTION EACH DAY.

PRELIM NUMBERS...
JAN 84/72/87/71 9452
MEI 83/72/88/70 9652

.JAN...
MS...FFA ALL ZONES TODAY.
LA...FFA ALL ZONES TODAY.
AR...FFA ALL ZONES TODAY.

43

In the hours before

Special weather statement, Sep 2, 5:02 AM CDT, 3 hours 50 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
031200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
502 AM CDT SUN SEP 02 2001

...THUNDERSTORMS...
THE COMBINATION OF A MOIST TROPICAL AIRMASS AND A SERIES OF UPPER
LEVEL DISTURBANCES WILL TRIGGER PERIODS OF SHOWERS AND
THUNDERSTORMS THROUGH TONIGHT ACROSS SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA ALONG WITH CENTRAL AND SOUTHERN
MISSISSIPPI. THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE...BUT
SOME MAY PRODUCE TORRENTIAL RAINFALL...FREQUENT LIGHTNING
STRIKES...AND WIND GUSTS TO 35 MPH.

...FLOODING...
TORRENTIAL RAINFALL...OF ONE TO NEAR TWO INCHES PER HOUR...WILL
BE POSSIBLE OVER EXTREME SOUTHEAST ARKANSAS...NORTHEAST
LOUISIANA...ALONG WITH CENTRAL AND MOST OF SOUTHERN MISSISSIPPI.

DUE TO PREVIOUS RAINFALL...SOILS OVER SOME LOCATIONS ARE NEAR
SATURATION...AND ADDITIONAL RAINFALL WILL CAUSE RAPID RUN OFF.
THIS WILL LEAD TO FLOODING OF SMALL STREAMS AND LOW-LYING AREAS.
DURING THE NIGHT MOST OF THE RAINS HAVE CROSSED OVER THE EASTERN
AND SOUTHERN SECTIONS OF THE REGION WITH ESTIMATED RAINFALL
AMOUNTS OF ONE TO TWO INCHES.	LOCATIONS THAT ARE AT A GREATER
RISK TO FLOODING...WILL GENERALLY BE ALONG AND WEST OF A COLUMBUS
TO MERIDIAN TO A HATTIESBURG LINE. LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE AND MAY CAUSE PONDING OF WATER ON ROADWAYS AND LOW-LYING
AREAS.

MOTORISTS SHOULD EXERCISE EXTREME CAUTION ON ROADWAYS AND NOT
DRIVE INTO WATER OF UNKNOWN DEPTH...ESPECIALLY AT NIGHT...WHEN IT
IS DIFFICULT TO GAUGE THE DEPTH OF WATER.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE NEEDED THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 6:27 AM CDTFlash Flood WarningJANJasper3 hr
Sep 2, 7:20 AM CDTFlash Flood WarningJANNeshoba115 min
Sep 2, 8:33 AM CDTFlash Flood WarningJANClarke117 min
Sep 2, 8:38 AM CDTFlash Flood WarningJANLamar2 hr
Sep 2, 9:12 AM CDTFlash Flood WarningJANKemper, Neshoba2 hr

Nearby

Flash Flood Warnings in Mississippi, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.